ORIGINAL PAPER

Melanoma and non-Melanoma Skin Cancer in Inflammatory Bowel Disease Patients following Tumor Necrosis Factor-α Inhibitor Monotherapy and in Combination with Thiopurines:
Analysis of the Food and Drug Administration Adverse Event Reporting System

download Full Article (PDF file)

Michael R. McKenna1, Derrick J. Stobaugh1, Parakkal Deepak2

1) Research Institute, NorthShore University HealthSystem, Evanston, IL, 60201;
2) Department of Gastroenterology Mayo Clinic, Rochester, MN, 55905, USA.

http://dx.doi.org/10.15403/jgld.2014.1121.233.mrmk


Abstract


Background & Aims: Reports have shown an increased risk of melanoma skin cancer (MSC) with exposure to tumor necrosis factor alpha (TNF-α) inhibitors and non-melanoma skin cancer (NMSC) with thiopurine exposure in inflammatory bowel disease (IBD) patients. Using the Food and Drug Administration Adverse Event Reporting System (FAERS) we sought to evaluate the odds of developing MSC and NMSC for patients on TNF-α inhibitors as monotherapy and in combination therapy with thiopurines and/or steroids.

Methods: The FAERS was queried for reports between January 2003 and June 2012. A proportional reporting ratio (PRR) metric analyses was performed on the data to determine the odds of developing MSC and NMSC.

Results: The PRR analysis showed increased odds of developing MSC and NMSC for patients on a TNF-α inhibitor (p-value = 0.035 and p-value = 0.03, respectively) and those on a TNF-α inhibitor in combination with a thiopurine (p-value < 0.001 and p-value < 0.001).

Conclusion: TNF-α inhibitor monotherapy or use with concomitant thiopurines in patients with IBD is
associated with higher odds of developing MSC and NMSC.

Key words: tumor necrosis factor-alpha/antagonists and inhibitors - skin neoplasms/chemically induced -
inflammatory bowel diseases/complications - inflammatory bowel diseases/drug therapy.